FDA revises warning on canagliflozin's bone density effects.
The Food and Drug Administration has issued a new warning and precaution for the type 2 diabetes drug canagliflozin, saying that risks of decreased bone density associated with the drug are more serious than previously stated.
Canagliflozin, a sodium-glucose cotransporter-2 (SGLT2) inhibitor, will now have a revised adverse reactions section on its drug label. Taking canagliflozin can significantly increase an individual's chances of incurring bone fractures, due to the decreased bone mineral density caused by the drug. According to the FDA, these fractures can start to appear 12 weeks after starting a canagliflozin regimen, and can lead to bone mineral density loss in the hip and lower spine.
"FDA is continuing to evaluate the risk of bone fractures with other drugs in the SGLT2 inhibitor class, including dapagliflozin (Farxiga, Xigduo XR) and empagliflozin (Jardiance, Glyxambi, Synjardy), to determine if additional label changes or studies are needed," the FDA stated.
In addition, all health care providers and patients are urged to contact the FDA if they experience adverse effects while taking any of these drugs.
Canagliflozin is marketed as Invokana and Invokamet by Janssen Pharmaceuticals, and was approved by the FDA in March 2013. The FDA is advising all health care professionals to carefully assess patients' risk for developing bone fractures before prescribing the drug.
Individuals who experience side effects while taking canagliflozin should submit a report through the FDA's MedWatch program, or contact 1-800-332-1088 for more information.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||FDA NEWS|
|Publication:||Internal Medicine News|
|Date:||Oct 1, 2015|
|Previous Article:||Focus should now shift to defining risk.|
|Next Article:||Gastros push for G-APP over ABIM's MOC program.|